Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Feb 27, 2011, 8:42 PM CST for Chautauqua County, Montgomery County, Kansas. It was in force for 36 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2011, 8:42 PM CST (02:42 UTC)
- Expired
- Feb 27, 2011, 9:18 PM CST
- In force
- 36 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chautauqua County, KS, Montgomery County, KS
The radar
The Tulsa radar (KINX), 121 km from the middle of the area, began a volume at 02:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 27, 8:56 PM CST | HAIL 1 | Caney, KS | |
| Feb 27, 8:59 PM CST | HAIL 1 | Tyro, KS | ESTIMATED 58-62 MPH WINDS |
| Feb 27, 9:02 PM CST | HAIL 1 | 1 Nne Caney, KS | |
| Feb 27, 9:02 PM CST | HAIL 1.25 | Caney, KS | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 2:46 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 2.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 914 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 1738 m above ground
- 0-6 km bulk shear
- 83 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
707
WUUS53 KICT 280242
SVRICT
KSC019-125-280330-
/O.NEW.KICT.SV.W.0016.110228T0242Z-110228T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CST SUN FEB 27 2011
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS...
MONTGOMERY COUNTY IN SOUTHEAST KANSAS...
* UNTIL 930 PM CST
* AT 840 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF HALE TO CHAUTAUQUA...AND MOVING EAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE...HALE...HAVANA...ELK CITY...CANEY...TYRO...
INDEPENDENCE...DEARING...LIBERTY...CHERRYVALE...NIOTAZE...BOLTON...
INDEPENDENCE AIRPORT...SYCAMORE AND COFFEYVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3699 9625 3729 9597 3729 9596 3733 9596
3738 9594 3739 9581 3738 9553 3699 9552
TIME...MOT...LOC 0243Z 263DEG 45KT 3728 9606 3701 9608
WIND...HAIL 60MPH 1.00IN
$$
LAWSON2 follow-up statements
716
WWUS53 KICT 280258
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
858 PM CST SUN FEB 27 2011
KSC019-280308-
/O.CAN.KICT.SV.W.0016.000000T0000Z-110228T0330Z/
CHAUTAUQUA KS-
858 PM CST SUN FEB 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHAUTAUQUA COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3700 9595 3738 9595 3739 9584 3738 9553
3699 9552
TIME...MOT...LOC 0258Z 262DEG 47KT 3735 9581 3705 9576
$$
KSC125-280330-
/O.CON.KICT.SV.W.0016.000000T0000Z-110228T0330Z/
MONTGOMERY KS-
858 PM CST SUN FEB 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR MONTGOMERY
COUNTY UNTIL 930 PM CST...
AT 853 PM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ELK CITY TO TYRO...MOVING EAST AT
55 MPH.
LOCATIONS IMPACTED INCLUDE...
COFFEYVILLE...DEARING...INDEPENDENCE...LIBERTY...CHERRYVALE...
SYCAMORE AND COFFEYVILLE AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. QUARTER SIZE HAIL
WAS REPORTED IN CANEY AT 854 PM. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3700 9595 3738 9595 3739 9584 3738 9553
3699 9552
TIME...MOT...LOC 0258Z 262DEG 47KT 3735 9581 3705 9576
WIND...HAIL 60MPH 1.00IN
$$
MCGUIRE362
WWUS53 KICT 280318
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
918 PM CST SUN FEB 27 2011
KSC125-280329-
/O.CAN.KICT.SV.W.0016.000000T0000Z-110228T0330Z/
MONTGOMERY KS-
918 PM CST SUN FEB 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR MONTGOMERY COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 3700 9595 3738 9595 3739 9584 3738 9553
3699 9552
TIME...MOT...LOC 0319Z 262DEG 47KT 3739 9547 3709 9542
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 5:57 PM CST, 2 hours 45 minutes earlier.
Area forecast discussion, Feb 27, 5:57 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 557 PM CST SUN FEB 27 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERNS WILL BE THUNDERSTORMS THIS EVENING AND POSSIBLY SOME SNOW OR FREEZING PRECIP BEHIND THE SURFACE LOW. A STATIONARY/WARM FRONT IS EXTENDING ACROSS SOUTHERN KANSAS AND IS THE FOCUS FOR STORMS THIS AFTERNOON/EVENING. THUNDERSTORMS ARE IMPACTING AND WILL CONTINUE TO THREATEN KICT...HUT AND KCNU INTO THE EVENING HOURS. SOME SMALL HAIL WILL BE POSSIBLE WITH THESE STORMS. DUE TO THE WARM FRONT WINDS VARY WITH ALL SITES BUT KCNU SEEING NORTHERLY WINDS...WITH KCNU SEEING SOUTHERLY WINDS. THE SURFACE LOW WILL MOVE ALONG THE KANSAS/OKLAHOMA BORDER AND WINDS WILL SWITCH AT KCNU. AS THE LOW MOVES INTO MISSOURI...PRECIPITATION WILL TRANSITION TO SNOW AND END BY 12Z ACROSS THE AREA. IFR CONDITIONS WILL SLOWLY LIFT TO MVFR OVERNIGHT. SKIES WILL BEGIN TO CLEAR FROM WEST TO EAST DURING THE DAY MONDAY. AND VFR CONDITIONS WILL RETURN. BILLINGS && .PREV DISCUSSION... /ISSUED 309 PM CST SUN FEB 27 2011/ DISCUSSION... THE PRIMARY CONCERN THROUGH THE NEXT SEVEN DAYS WILL BE THE ONGOING SEVERE WEATHER EVENT. AFTER THE INITIAL ROUND OF ELEVATED SEVERE THUNDERSTORMS WITH LARGE HAIL LIFTS INTO CENTRAL AND NORTHEAST KANSAS, ANOTHER ROUND OF DEEP MOIST CONVECTION BEGINNING TO DEVELOP OVER WESTERN AND NORTHERN OKLAHOMA WILL MOVE EAST/NORTHEAST IMPACTING SOUTH CENTRAL AND SOUTHEAST KANSAS THROUGH THE EVENING HOURS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR LOCATIONS NORTH OF THE WARM FRONT THROUGH MID-EVENING WHILE A TORNADO WATCH REMAINS IN EFFECT FOR LOCATIONS ALONG AND SOUTH OF THE FRONT. A RAPID TRANSITION TO SNOW IS ANTICIPATED ACROSS CENTRAL AND SOUTH CENTRAL KANSAS AS A TRANSIENT AREA OF COUPLED FORCING SWEEPS ACROSS THE AREA ON THE BACKSIDE OF THE MID/UPPER TROUGH. DUE TO THE TRANSIENT NATURE OF THE MORE ORGANIZED FN CONVERGENCE, ONLY A DUSTING TO AROUND 1 INCH OF ACCUMULATION IS ANTICIPATED BEFORE STRONG LARGE-SCALE FORCING FOR SUBSIDENCE ARRIVES TOWARD MORNING BRINGING A RAPID DEMISE TO THE PRECIPITATION. MON-WED...RISING TEMPERATURES AND DRY WEATHER CONDITIONS ARE ON TAP FOR MON-TUE BEFORE A COLD FRONT ARRIVES ON WEDNESDAY. MAXIMUM TEMPERATURES ON TUE ARE EXPECTED TO CLIMB INTO THE MID 60S WITH MORE SEASONABLE HIGHS EXPECTED BY MID-WEEK. THURSDAY-SUNDAY...A FAIRLY LOW AMPLITUDE MID-UPPER FLOW REGIME IS PROGGED TO DEVELOP ACROSS THE CONUS ON THU WITH INDICATIONS OF FALLING HEIGHTS ACROSS THE SOUTHERN ROCKIES/SOUTHERN PLAINS STATES ON FRIDAY. MAINTAINED MID POPS FRI-EARLY SAT UNTIL THE CENTRAL PLAINS STATE COME UNDER THE INFLUENCE OF SHORTWAVE RIDGING LAT SAT-SUN LEADING TO DRY WEATHER AND RISING TEMPERATURES THROUGH THE END OF THE WEEKEND. MCGUIRE FIRE WEATHER... RECENT PRECIPITATION WILL RESULT IN MINIMAL FIRE WEATHER CONCERNS THROUGH THE UPCOMING WEEK. MCGUIRE AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MESSY FORECAST WITH IFR/LIFR CONDITIONS ALONG OF NORTH OF A WARM FRONT TODAY. WILL SEE A GRADUAL IMPROVEMENT LATER THIS AFTERNOON BY AROUND 21Z/SUN AS THE LOW PRESSURE AREA APPROACHES FROM THE WEST INTO SOUTH CENTRAL KS...WITH MIXING IN THE LOW LAYERS INCREASING SOME. EXTREMELY TOUGH CALL ON WHERE TO PUT THE WARM FRONT THIS AFTERNOON LIKELY IN THE VICINITY OF KICT THIS AFTERNOON...WHICH WILL LIKELY PLAY INTO AMOUNT OF RAIN SHOWERS VS THUNDERSTORMS AND CEILINGS. A FURTHER NORTH POSITION...MIGHT ALLOW SOME BRIEF CLEARING AT KICT LATE AFTERNOON BEHIND DRYLINE. GUSTY WINDS AND MVFR...PSBLY IFR CONDITIONS ANTICIPATED OVERNIGHT AS COLD AIR ADVECTION SPREADS ACROSS THE AREA. COULD ALSO SEE A BURST OF LIGHT SNOW MOVE ACROSS THE FORECAST AREA AS WELL...REACHING KRSL/KSLN BY AROUND 03Z/MON AND POSSIBLY BY 06Z/MON IN KHUT AND KICT. THIS SNOW WILL BE SHORT LIVED...BUT COULD DROP CEILINGS TO NEAR IFR FOR A FEW HOURS OVERNIGHT. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 28 50 31 65 / 50 10 10 10 HUTCHINSON 25 50 30 64 / 50 10 10 10 NEWTON 25 49 30 63 / 50 10 10 10 ELDORADO 28 48 28 63 / 70 10 10 10 WINFIELD-KWLD 31 50 30 66 / 70 10 10 10 RUSSELL 22 51 29 61 / 50 10 10 10 GREAT BEND 22 52 29 63 / 50 10 10 10 SALINA 23 47 29 60 / 50 10 10 10 MCPHERSON 24 49 30 62 / 50 10 10 10 COFFEYVILLE 35 48 28 64 / 80 10 10 10 CHANUTE 32 46 28 61 / 80 10 10 10 IOLA 31 46 28 61 / 80 10 10 10 PARSONS-KPPF 34 47 28 63 / 80 10 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Feb 27, 8:18 PM CST, 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 818 PM CST SUN FEB 27 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-010230- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 818 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG THE FRONTAL BOUNDARY ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEASTERN KANSAS THIS EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. A FEW SUPERCELL THUNDERSTORMS MAY DEVELOP ALONG A WARM FRONT LOCATED NEAR THE OKLAHOMA STATE LINE. THE SUPERCELL THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL UP TO THE SIZE OF GOLF BALLS...DAMAGING WINDS IN EXCESS OF 60 MPH AND EVEN A FEW TORNADOES BEFORE THE ACTIVITY DIMINISHES AFTER 9 PM. A STRONG COLD FRONT WILL ALLOW RAIN TO TRANSITION TO SNOW ACROSS CENTRAL KANSAS TONIGHT AS COLDER AIR SPREADS SOUTH. SOME LIGHT SNOW ACCUMULATIONS AROUND ONE INCH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE FOR SHOWERS TRANSITIONING TO SNOW FRIDAY INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP BILLINGS
In the hours before
Local storm report, Feb 27, 8:29 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
829 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0828 PM HAIL 5 S CEDAR VALE 37.03N 96.50W
02/27/2011 E1.00 INCH CHAUTAUQUA KS TRAINED SPOTTER
&&
RBLLocal storm report, Feb 27, 8:32 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0829 PM HAIL 3 E EUREKA 37.82N 96.23W
02/27/2011 M1.25 INCH GREENWOOD KS LAW ENFORCEMENT
&&
MWMLocal storm report, Feb 27, 8:35 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
835 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 2 E EUREKA 37.82N 96.24W
02/27/2011 E1.00 INCH GREENWOOD KS TRAINED SPOTTER
&&
JMBLocal storm report, Feb 27, 8:38 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
838 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL HOWARD 37.47N 96.26W
02/27/2011 E1.25 INCH ELK KS TRAINED SPOTTER
&&
RBLLocal storm report, Feb 27, 8:39 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
839 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM HAIL TORONTO 37.80N 95.95W
02/27/2011 E1.75 INCH WOODSON KS EMERGENCY MNGR
&&
JMBLocal storm report, Feb 27, 8:42 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
842 PM CST SUN FEB 27 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 PM HAIL TORONTO 37.80N 95.95W
02/27/2011 E1.00 INCH WOODSON KS TRAINED SPOTTER
&&
JMBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 6:05 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 41 min |
| Feb 27, 6:23 PM CST | Tornado Warning | ICT | Chautauqua | 52 min |
| Feb 27, 6:31 PM CST | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 24 min |
| Feb 27, 6:41 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 16 min |
| Feb 27, 6:53 PM CST | Severe Thunderstorm Warning | ICT | Sedgwick, Sumner | 20 min |
| Feb 27, 6:57 PM CST | Tornado Warning | ICT | Montgomery | 48 min |
| Feb 27, 7:43 PM CST | Tornado Warning | ICT | Labette | 47 min |
| Feb 27, 8:10 PM CST | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 50 min |
| Feb 27, 8:18 PM CST | Severe Thunderstorm Warning | ICT | Greenwood | 42 min |
| Feb 27, 8:34 PM CST | Severe Thunderstorm Warning | ICT | Elk, Greenwood, Wilson | 13 min |
| Feb 27, 8:35 PM CST | Severe Thunderstorm Warning | ICT | Woodson | 40 min |
| Feb 27, 8:52 PM CST | Severe Thunderstorm Warning | ICT | Allen | 31 min |
| Feb 27, 9:07 PM CST | Severe Thunderstorm Warning | ICT | Labette, Neosho | 38 min |
| Feb 27, 9:28 PM CST | Tornado Warning | ICT | Labette | 17 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.